Wildfire, Bannock
- When
- July 21, 2:00 PM MST to July 22, 10:00 PM MST
- Where
- Bannock County, 3 mi E of Mc Cammon
- Property damage
- $500,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 42.669, -112.225 (the zone’s center; the record gives no point)
4500 acre Harkness wildfire started started by a transient's campfire. Several buildings destroyed by fire including 2 homes and 8 additional barns or outbuildings and several vehicles and farm equipment also destroyed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
4500 acre Harkness wildfire started started by a transient's campfire. Several buildings destroyed by fire including 2 homes and 8 additional barns or outbuildings and several vehicles and farm equipment also destroyed. Entire Harkness Canyon area evacuated. 1900 homes in Arimo, Lava Hot Springs, Lund and McCammon lost power. US route 30 from McCammon to Lava Hot Springs was closed as fire as fire burned along the route during afternoon and evening of July 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM MST, 0 minutes earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 300 PM MDT MON JUL 21 2003 FOR THE SHORT TERM...CONTINUED HOT AND DRY AS LARGE UPPER HIGH PRESSURE RIDGE REMAINS PARKED OVER THE GREAT BASIN THROUGH WEDNESDAY. ON WED NIGHT/THUR A WEAK UPPER S/WV ROTATES OUT OF NRN CALIF AND SLIDES ALONG THE OUTER EDGE OF THE UPPER RIDGE. THIS FEATURE WILL SWING THROUGH SOUTHERN ID THUR AFTERNOON/EVENING AND PROVIDE ENOUGH MOISTURE AND UPPER LEVEL SUPPORT TO KICK OFF A ROUND OF SHOWERS AND THUNDERSTORMS. FOR THE LONGER TERM... SOUTHEAST ID REMAINS UNDER SOUTHWEST FLOW ALOFT AS UPPER RIDGE CENTER SHIFTS TO FOUR CORNERS REGION. THIS LEAVES THE DOOR OPEN TO ADDITIONAL MOISTURE AND WEAK UPPER S/WVS THROUGH EARLY SAT SO A LINGERING THREAT OF AFTERNOON/EVENING THUNDERSTORMS CONTINUES...MAINLY FOR FRIDAY. BY SUN AM...UPPER RIDGE CENTER SHIFTS BACK OVER GREAT BASIN WHICH WILL SHUT OFF MOISTURE FLOW AND LIMIT UPPER S/WV SUPPORT FOR SHOWERS/THUNDERSTORMS FOR SAT AFTERNOON THROUGH THE REMAINDER OF THE FORECAST. DSH KSFX...OPERATIONAL...VCP 32. .PIH...NONE.
IDZ017>023-031-032-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 540 AM MDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES NOT REACH SEVERE CRITERIA. TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376575.